Texas, 2024

Hail and Damaging Winds in Texas, May 13, 2024

May 13, 2024 · NWS EWX · 21 events in 10 counties and zones

A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 8:01 AM CST, 4 minutes earlier.

Area forecast discussion, May 13, 8:01 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
901 AM CDT Mon May 13 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 235...
Issued at 854 AM CDT Mon May 13 2024

Explosive thunderstorm development has commenced across western
portions of the CWA a few hours earlier than expected as a mid-level
perturbation as arrived out of northern Mexico. The environment will
be favorable for continued strong updrafts and the development of new
updrafts throughout the day with MUCAPE values at or above 4000 J/kg
and effective shear on the order of 50-60 kts. Storms will continue
to develop and progress eastward across south-central Texas through
the afternoon along a weak front/dryline feature currently across the
Edwards Plateau. The main concern is for large to very large hail
and a few damaging wind gusts. A local extension of the watch in
time is possible this afternoon should storms persist across the area
beyond 21z.

-Gale

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 210 AM CDT Mon May 13 2024

...Severe thunderstorms possible late Monday morning through Monday
evening mainly along and east of the I-35 corridor with large to
very large hail, and strong damaging winds as the primary hazards...

Severe thunderstorms with large to very large hail and damaging
winds are looking increasingly likely today as a cold front slides
southeastward into South Central Texas. A 500mb shortwave trough
with an associated 50-60 kt jet streak over North Central Texas will
place our region within the right entrance region. In combination
with extreme instability of 2500-4500 J/kg, steep mid-level lapse
rates of 7.5-8.5 C/km, and 0-6km bulk shear of 45-55 kts, severe
storms are expected to erupt along a cold front as it pushes south
and eastward late this morning through the early afternoon. The
latest WV imagery shows the shortwave mentioned above over eastern
New Mexico as it rounds the base of a trough lifting out over the
Cornbelt. The cold front was located over west/southwest Texas and
should rapidly push eastward through the overnight hours.

The latest SPC Day 1 Forecast places much of the I-35/I-37 Corridor
and all of the Coastal Plains within a Level 3 of 5 (Enhanced Risk)
for severe storms with large to very large hail driving the upgrade
from a Level 2 (Slight Risk). The entire Hill Country, generally
along and east of a Kerrville to Uvalde to Carrizo Springs line, is
in a Level 2 of 5 Risk for this today as well. CAMs have been all
over the place over the last 24 hours, but have started to come in
line on a solution, especially from the HRRR: Storms developing over
the Southern Edwards Plateau or the Highway 90 Corridor and sliding
east-northeast ahead of the front, then southeastward as the front
pushes through the region from northwest to southeast in the
afternoon hours. Some guidance, like the 00Z RRFS, indicate storms
will initially develop ahead of the front, followed by additional
storm development along the front as it moves into the area in the
afternoon and early evening hours. The best bet would likely be some
sort of mix of the two, with perhaps a discrete storm or two tapping
into that extreme instability ahead of the boundary late Monday
morning or early afternoon, with the potential for additional
development further north over the Hill Country and sliding
southeast with the cold front by the late afternoon and early
evening hours.

Storms should push out of the entire CWA by 03Z Tuesday, with quiet
weather expected into the day on Tuesday. Temperatures are expected
to warm a bit more as cloud cover shouldn't be as hard to break on
Tuesday with 500mb shortwave ridging taking hold for the day. Highs
will range from the upper 90s over the Rio Grande Plains to the
upper 80s over the eastern zones. Sunny skies and drier air with
dewpoints ranging from the 50s to mid 60s will make it fell
relatively comfortable despite highs warming back to around average
for mid-May.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 210 AM CDT Mon May 13 2024

The mid-week system has slowed down slightly associated with another
trough over the west coast that will shift east during the ladder
half of the week. Precipitation chances begin Wednesday night and
continue through Thursday night. Still some uncertainty in how any
potential showers or thunderstorms develop over the area, with
likely not all of South Central Texas seeing rain during this time.
The better chances for severe weather look to be Thursday with
limited instability forecast Wednesday evening. PWATS generally
range from about 1.5-2 inches which will bring the concern for heavy
rain. There is still some potential the more widespread development
of convection will be northeast of the area, especially on Thursday.

Some low end precipitation chances are seen Friday as some models
are slow to exit the trough out of the area while others bring some
weak upper level ridging over the area. If the front stalls,
precipitation chances may linger into Saturday. For now, only have
15-20% PoPs on Saturday, but would monitor for changes in the
upcoming days. Warmer temperatures are forecast Sunday and early
next week with forecast highs in the 90s and low triple digits.

&&

.AVIATION...
(12Z TAFS)
Issued at 605 AM CDT Mon May 13 2024

Few changes to the ongoing forecast as it remains on track despite
some lower confidence in thunderstorm timing. Hi-res models continue
to indicate TS developing over SAT and SSF terminals sometime between
16-20Z, so have opted to continue with the TEMPO groups. Confidence
has increased a bit at AUS for thunderstorms, so a TEMPO group was
used instead of PROB30. IFR ceilings are expected through midday for
the I-35 sites before lifting to VFR. We should see the front come
through around 18-22Z, with winds remaining less than 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  66  89  67 /  50  10   0   0
Austin Bergstrom Intl Airport  85  63  89  64 /  50  10   0   0
New Braunfels Muni Airport     87  64  91  65 /  60  10   0   0
Burnet Muni Airport            84  64  87  65 /  20   0   0   0
Del Rio Intl Airport           99  69 100  73 /  10   0   0   0
Georgetown Muni Airport        85  62  87  64 /  30  10   0   0
Hondo Muni Airport             91  64  94  66 /  50  10   0   0
San Marcos Muni Airport        86  62  90  64 /  60  10   0   0
La Grange - Fayette Regional   85  65  87  64 /  50  20   0   0
San Antonio Intl Airport       88  65  92  67 /  60  10   0   0
Stinson Muni Airport           90  67  93  67 /  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...27
Aviation...MMM
Hazardous weather outlook, May 13, 2:23 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 AM CDT Mon May 13 2024

TXZ171>173-183>194-202>209-217>225-228-140830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a Level 1-3 of 5 Risk for Severe storms late Monday
morning through the evening over all areas east of Val Verde
County. Large to very large hail and damaging winds are the main
hazards. The greatest threat for storms will be over the I-35
Corridor and Coastal Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 13, 7:11 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
811 AM CDT Mon May 13 2024

TXZ202-203-217-218-131400-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
811 AM CDT Mon May 13 2024

...Strong thunderstorms will impact portions of southeastern Kinney,
northeastern Maverick, southern Uvalde and northwestern Zavala
Counties through 900 AM CDT...

At 810 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Pryor to Paloma. Movement was northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Pryor, Batesville, Uvalde Estates, Dabney, Paloma, and Washer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2919 9953 2916 10025 2885 10047 2892 9965
TIME...MOT...LOC 1310Z 228DEG 17KT 2898 9980 2889 10039

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, May 13, 7:17 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
817 AM CDT Mon May 13 2024

TXZ202-131400-
Kinney TX-
817 AM CDT Mon May 13 2024

...A strong thunderstorm will impact portions of western Kinney
County through 900 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laughlin AFB, or 12 miles southeast of Del Rio, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Standart, Amanda, and Fort Clark Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2925 10079 2924 10076 2925 10076 2926 10075
      2929 10074 2930 10075 2934 10071 2953 10058
      2933 10038 2913 10073 2917 10077 2920 10077
      2923 10080
TIME...MOT...LOC 1317Z 228DEG 17KT 2923 10074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PLATT

The radar

The Laughlin AFB radar (KDFX), 52 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Uvalde

When
May 13, 8:05 AM CST
Where
Uvalde County, 6.91 mi SSW of Uvalde Garner Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
29.110, -99.780

A thunderstorm produced half dollar size hail south of Uvalde.

Hail, Zavala

When
May 13, 8:30 AM CST
Where
Zavala County, 8.31 mi N of Batesville
Measured
1 in hail
Reported by
Public
Coordinates
29.070, -99.610

A thunderstorm produced quarter size hail north of Batesville.

Hail, Kinney

When
May 13, 8:30 AM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced golf ball size hail in Brackettville.

Hail, Medina

When
May 13, 8:34 AM CST
Where
Medina County, 3.51 mi N of Yancey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.180, -99.140

A thunderstorm produced nickel to quarter size hail near Yancey.

Hail, Zavala

When
May 13, 8:47 AM CST
Where
Zavala County, 5.41 mi NNE of Batesville
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
29.020, -99.580

A thunderstorm produced hail larger than baseballs north of Batesville. The Emergency Manager sent a picture of the hailstones.

Thunderstorm Wind, Frio

When
May 13, 9:45 AM CST
Where
Frio County, 3.67 mi SW of Moore
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.010, -99.060

A thunderstorm produced wind gusts estimated at 65 mph that blew the corrugated metal roof off of a building south the Hwy 57/I-35 intersection southwest of Moore.

Hail, Frio

When
May 13, 10:15 AM CST
Where
Frio County, 1.39 mi ENE of Moore
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
29.060, -99.000

A thunderstorm produced half dollar size hail in Moore.

Hail, Frio

When
May 13, 10:23 AM CST
Where
Frio County, 0.6 mi E of Big Foot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.050, -98.870

A thunderstorm produced quarter size hail in Bigfoot.

Thunderstorm Wind, Frio

When
May 13, 10:24 AM CST
Where
Frio County, 0.92 mi NE of Moore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.060, -99.010

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large tree branches in Moore.

Thunderstorm Wind, Atascosa

When
May 13, 10:41 AM CST
Where
Atascosa County, 0.69 mi N of Poteet to 0.24 mi ESE of Poteet
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.040, -98.580

A thunderstorm produced wind gusts estimated at 70 mph that blew down powerlines in Poteet along Hwy 16.

Hail, Atascosa

When
May 13, 10:42 AM CST
Where
Atascosa County, 2.79 mi WNW of Jourdanton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.940, -98.570

A thunderstorm produced quarter size hail in Jourdanton.

Hail, Atascosa

When
May 13, 10:50 AM CST
Where
Atascosa County, 0.69 mi N of Poteet
Measured
1 in hail
Reported by
Public
Coordinates
29.040, -98.580

A thunderstorm produced quarter size hail in Poteet.

Thunderstorm Wind, Atascosa

When
May 13, 10:52 AM CST
Where
Atascosa County, 0.81 mi NE of Poteet
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
29.037, -98.569

A thunderstorm produced wind gusts estimated at 70 mph that uprooted a tree on Ave. I in Poteet.

Hail, Medina

When
May 13, 11:04 AM CST
Where
Medina County, 0.92 mi SE of Devine
Measured
1.5 in hail
Reported by
Public
Coordinates
29.140, -98.910

A thunderstorm produced ping pong ball size hail in Devine.

Hail, Wilson

When
May 13, 11:24 AM CST
Where
Wilson County, 0.6 mi E of Dewees
Measured
1 in hail
Reported by
Public
Coordinates
29.020, -98.170

A thunderstorm produced quarter size hail in Dewees.

Thunderstorm Wind, Wilson

When
May 13, 12:07 PM CST
Where
Wilson County, 1.94 mi ENE of Pandora to 13.74 mi E of Pandora
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.260, -97.800

A thunderstorm produced wind gusts estimated at 70 mph that blew down some trees in the Smiley and Nixon area.

Thunderstorm Wind, Gonzales

When
May 13, 12:14 PM CST
Where
Gonzales County, 0.6 mi W of Smiley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.270, -97.640

A thunderstorm produced wind gusts estimated at 60 mph that knocked down multiple large tree limbs in Smiley.

Thunderstorm Wind, Gonzales

When
May 13, 12:42 PM CST
Where
Gonzales County, 1.39 mi ENE of Gonzales
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.510, -97.450

A thunderstorm produced wind gusts estimated at 75 mph that snapped a tree trunk in Gonzales.

Thunderstorm Wind, Lavaca

When
May 13, 12:59 PM CST
Where
Lavaca County, 0.69 mi S of Worthing
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.410, -97.020

A thunderstorm produced wind gusts estimated at 70 mph that knocked numerous trees and branches in Worthing.

Hail, Atascosa

When
May 13, 1:04 PM CST
Where
Atascosa County, 0.92 mi SW of Jourdanton
Measured
0.88 in hail
Reported by
Public
Coordinates
28.910, -98.540

A thunderstorm produced nickel size hail in Jourdanton.

Hail, Kerr

When
May 13, 5:05 PM CST
Where
Kerr County, 2.76 mi WNW of Kerrville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.070, -99.170

A thunderstorm produced quarter size hail in Kerrville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181656, 1181657, 1181658, 1181659, 1181660, 1181669, 1181661, 1181662, 1181670, 1181671, 1181663, 1181664, 1181672, 1181665, 1181667, 1181673, 1181674, 1181675, 1181676, 1181677, 1181678.